Alert archive / Louisiana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 5, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Jan 13, 2013, 1:50 PM CST for 5 parishes in Louisiana; Amite County, Pike County, Walthall County, Mississippi. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 13, 2013, 1:50 PM CST (19:50 UTC)
- Expired
- Jan 13, 2013, 2:45 PM CST
- In force
- 55 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
Counties East Feliciana Parish, LA, Livingston Parish, LA, Saint Helena Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA, Amite County, MS, Pike County, MS, Walthall County, MS
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 7.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 795 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 219 m²/s²
- 0-3 km storm-relative helicity
- 276 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 13, 11:23 AM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Jan 13, 11:23 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1123 AM CST SUN JAN 13 2013
.AVIATION...
GENERAL MVFR CONDITIONS AT ALL TERMINALS WITH THICK MARINE LAYER
IN ADVANCE OF COLD FRONT. MARINE LAYER SHALLOW LIGHT SHOWERS
OVERSPREADING THE AREA. COLD FRONT NEAR NATCHEZ
MS...SIMMESPORT...JENNINGS AT 17Z MOVING EAST 16KT. ESTIMATING
ARRIVAL TIMES KBTR-KMCB 21Z...KASD-KMSY-KHUM 02Z...KGPT-KBIX
05Z...KPQL 06Z. WILL BE INDICATING PERSISTENT RA POST-FRONTAL WITH
EXTENSIVE OVER-RUNNING SHIELD IN PLACE THROUGH END OF TAF PERIOD
AND BEYOND. CEILINGS LIKELY TO LOWER TO IFR LEVELS AT WESTERN
TERMINALS POST-FRONTAL IN RA/RA+. 24/RR
&&
.PREV DISCUSSION... /ISSUED 834 AM CST SUN JAN 13 2013/
UPDATE...
CANCELLED THE DENSE FOG ADVISORY DUE TO IMPROVING VISIBILTIES
ACROSS THE REGION THIS MORNING. STILL EXPECT TO SEE SHOWERS AND
THUNDERSTORMS MOVE INTO THE FORECAST AREA DURING THE AFTERNOON AND
EVENING HOURS. A FLASH FLOOD WATCH REMAINS IN EFFECT DUE TO THE
POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLOODING.
PREV DISCUSSION... /ISSUED 408 AM CST SUN JAN 13 2013/
SHORT TERM...
UPCOMING EXTENDED WET PERIOD REMAINS THE FOCUS OF THE FORECAST FOR
THE NEXT FEW DAYS. SCENARIO REMAINS THE SAME AS PREVIOUS FORECASTS.
BROAD LONGWAVE TROUGH IS IN THE PROCESS OF BRINGING COLD FRONT TO
THE AREA. THIS BOUNDARY IS CURRENTLY ALONG A LINE FROM NEAR
SHREVEPORT TO HOUSTON. MOVEMENT REMAINS QUITE SLOW AT THIS TIME. NOT
EXPECTING MUCH CHANGE WITH THAT. ALTHOUGH THERE/S A BAND OF LIGHT
RAIN SHOWN ON LCH RADAR...THE MAJORITY OF SHOWERS AND STORMS WILL BE
ALONG AND BEHIND THE FRONT WHERE ISENTROPIC LIFT IS AT ITS GREATEST.
SO IT APPEARS THAT ONSET OF HEAVIER RAINFALL WILL NOT BE UNTIL THE
AFTERNOON AT THE EARLIEST. SO HAVE BACKED UP THE START TIME OF FLASH
FLOOD WATCH TO 18Z.
AS THE COLD FRONT TRACKS ACROSS THE AREA...THERE WILL BE ENOUGH
INSTABILITY IN PLACE FOR THUNDERSTORMS TO DEVELOP. MODEL SOUNDINGS
SHOW AROUND 600-800 J/KG OF CAPE AND LI/S OF -3 OR SO IN THE MORNING
HOURS. BY THE AFTERNOON WHEN THE SHOWERS AND STORMS REACH THE
AREA...INSTABILITY WILL BE ON THE DOWNFALL. WINDS THROUGH THE COLUMN
ARE FAIRLY MILD WITH ONLY 30 TO 40 KNOTS IN THE LOWER AND MID
LEVELS. DONT EVEN REACH 50KTS UNTIL AROUND 600MB. THE THINKING THUS
IS THAT WHILE A FEW STRONG STORMS ARE POSSIBLE...THE LIKELIHOOD OF
ANYTHING SEVERE IS QUITE MINIMAL.
POST FRONTAL SHOWERS WILL CONTINUE OVERNIGHT WITH HIGHEST RAIN
CHANCES ALONG AND NORTH OF INTERSTATE 12. RAINFALL AMOUNTS WILL NOT
BE EXTREMELY HIGH AT MAYBE 1 TO 2 INCHES THROUGH THE NEXT 24 HOURS
WITH ISOLATED HIGHER AMOUNTS. THE PROBLEM STILL REMAINS WITH HOW
SATURATED THE SOIL IS. THE RISK FOR FLASH FLOODING REMAINS HIGH AND
WILL LIKELY BE LIBERAL WITH FLASH FLOOD WARNING ISSUANCES.
LONG TERM...
STILL NOT SEEING MUCH IMPROVEMENT IN WEATHER CONDITIONS FOR THE NEXT
FEW DAYS. THE ENTIRE SOUTHEASTERN CONUS WILL REMAIN IN SOUTHWESTERLY
FLOW WHILE UPPER RIDGING ACTUALLY BUILDS IN OVER THE GULF FROM THE
ATLANTIC. THIS ALONG WITH MULTIPLE VORT MAXES TRACKING ACROSS THE
AREA WILL KEEP SHOWER ACTIVITY ONGOING THROUGH WEDNESDAY ALTHOUGH
THE COVERAGE WILL BE GRADUALLY DECREASING A LITTLE EACH DAY.
TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THESE FIRST FEW DAYS
OF THE WEEK FROM EXTENSIVE CLOUD COVER IN PLACE AND COLD AIR MASS
INCHING ITS WAY IN. HIGHS WILL RANGE FROM ONLY UPPER 40S IN NWRN
ZONES TO MID 50S ALONG THE COAST. BY LATE WED...A CLOSE UPPER LOW
FINALLY MOVES ACROSS THE DEEP SOUTH AND KICKS THE COLD FRONT AND
ASSOCIATED MOISTURE OUT INTO THE GULF.
DRY FORECAST WITH NEAR CLIMO TEMPERATURES FOR THE REST OF THE WEEK
AND WEEKEND.
MEFFER
AVIATION...
ANOTHER ROUND OF ADVECTION IS EXPECTED TO DEVELOP OVER THE COASTAL
TERMINALS TONIGHT. FOG WILL BEGIN TO FORM AFTER 00Z...AND WILL BE
FULLY DEVELOPED BY 06Z. VISIBILITIES WILL FALL TO ONE MILE OR
LESS...WITH VISIBILITIES OF LESS THAN ONE QUARTER OF A MILE POSSIBLE
AFTER 06Z. FARTHER INLAND...AT KMCB AND KBTR...EXPECT TO SEE
VISIBILITIES OF 2 TO 4 MILES AND CEILINGS OF 200 TO 400 FEET.
OVERALL...LIFR AND VLIFR CONDITIONS WILL BE THE RULE AT ALL OF THE
TERMINALS FROM 00Z THROUGH 15-16Z. AFTER 16Z...AN APPROACHING
FRONTAL BOUNDARY WILL MOVE INTO THE AREA. A BAND OF CONVECTION WILL
MOVE INTO THE AREA...WHICH WILL HELP TO CLEAR THE FOG AND LIFT
CEILINGS BACK INTO THE 500 TO 1000 FEET RANGE. HOWEVER...THE
CONVECTION COULD PRODUCE REDUCED VISIBILITIES OF 1 TO 3 MILES IN THE
HEAVIER DOWNPOURS. 32
MARINE...
EXERCISE CAUTION FLAGS ARE STILL IN EFFECT FOR TONIGHT OVER THE GULF
COASTAL WATERS AND THE CHANDELEUR AND BRETON SOUNDS. HOWEVER...THE
TIDAL LAKES AND MISSISSIPPI SOUND HAVE BEEN DROPPED FROM THE
EXERCISE CAUTION AS WINDS LOOK TO BE BELOW THE 15 KNOT THRESHOLD
TONIGHT. HEADING INTO TOMORROW...WINDS WILL INCREASE IN ADVANCE OF
A DEVELOPING LOW AND COLD FRONT...AND EXPECT TO SEE EXERCISE CAUTION
FLAGS EXTENDED TO ALL OF THE COASTAL WATERS. SEAS WILL ALSO
INCREASE INTO THE 4 TO 6 FEET RANGE IN THE OUTER WATERS DUE TO THE
STRONGER WINDS. AS THE FRONT SLIDES INTO THE COASTAL WATERS SUNDAY
NIGHT...IT WILL TURN STATIONARY. A WEAKER GRADIENT FLOW NEAR THE
FRONT WILL TAKE HOLD...ALLOWING WINDS TO TURN MORE VARIABLE AND FALL
TO AROUND 10 KNOTS. SEAS WILL ALSO DROP BACK TO AROUND 4 FEET IN
THE OUTER WATERS. THESE CALMER WINDS AND SEAS WILL REMAIN IN PLACE
THROUGH TUESDAY. HEADING INTO TUESDAY NIGHT...CONDITIONS WILL
DETERIORATE AS THE FRONT IS FINALLY DRIVEN INTO THE CENTRAL GULF OF
MEXICO. INCREASED COLD AIR ADVECTION OVER THE COASTAL WATERS WILL
ALLOW FOR THE TRANSPORT OF STRONGER BOUNDARY LAYER WINDS DOWN TO THE
SURFACE. WINDS WILL INCREASE FROM THE NORTH TO AROUND 20 KNOTS AND
SEAS WILL INCREASE TO AROUND 6 FEET IN THE OUTER WATERS ON
WEDNESDAY. AS THE HIGH SETTLES IN AND BOUNDARY LAYER WINDS RELAX ON
THURSDAY...WINDS WILL FALL BACK TO AROUND 10 KNOTS AND SEAS WILL
GRADUALLY IMPROVE TO AROUND 3 TO 4 FEET. 32
DECISION SUPPORT...
DSS CODE...YELLOW.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...SLURRY SUPPORT AND MINOR TO MODERATE RIVER FLOODING.
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 72 46 45 39 / 100 80 80 60
BTR 74 47 48 40 / 100 70 80 60
ASD 78 54 57 46 / 80 80 60 60
MSY 77 54 56 46 / 80 70 60 60
GPT 76 56 59 47 / 60 70 60 50
PQL 78 60 62 49 / 60 70 60 50
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 6 AM MONDAY FOR THE FOLLOWING ZONES:
ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
FELICIANA...IBERVILLE...LIVINGSTON...NORTHERN
TANGIPAHOA...POINTE COUPEE...SOUTHERN TANGIPAHOA...ST.
CHARLES...ST. HELENA...ST. JAMES...ST. JOHN THE
BAPTIST...ST. TAMMANY...UPPER LAFOURCHE...UPPER
TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
FELICIANA.
GM...NONE.
MS...FLASH FLOOD WATCH UNTIL 6 AM MONDAY FOR THE FOLLOWING ZONES:
AMITE...PIKE...WALTHALL...AND WILKINSON.
GM...NONE.
&&Hazardous weather outlook, Jan 13, 9:28 AM CST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 928 AM CST SUN JAN 13 2013 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-140330- LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND- LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON OUT 20 NM- COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM- COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO PORT FOURCHON FROM 20 TO 60 NM- COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA- WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE- EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES- ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON- ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE- LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON- LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA- SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 928 AM CST SUN JAN 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT BEGINNING AT NOON AND WILL CONTINUE THROUGH TONIGHT AS 1 TO 3 INCHES OF RAIN IS POSSIBLE. NUMEROUS AREA RIVERS REMAIN IN MINOR TO MODERATE FLOOD. PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS OR STATEMENTS FOR ADDITIONAL DETAILS ON ALL OF THE RIVERS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NUMEROUS RIVERS WILL REMAIN IN FLOOD THROUGH THE PERIOD AND ANY ADDITIONAL RAINFALL WILL EXACERBATE THE ALREADY SWOLLEN RIVERS. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME...HOWEVER...ONGOING RIVER FLOODING WILL CONTINUE TO REQUIRE ACTIVATION IN SOME AREAS. 24/RR
In the hours before
Special weather statement, Jan 13, 1:37 PM CST, 13 minutes before
LAZ036-037-039-046-048>050-071-072-MSZ069>071-132030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 137 PM CST SUN JAN 13 2013 ...LINE OF STRONG THUNDERSTORMS MOVING NORTHEAST AFFECTING AMITE COUNTY...WALTHALL COUNTY...ASCENSION PARISH...ST. HELENA PARISH... EAST FELICIANA PARISH...EAST BATON ROUGE PARISH...LIVINGSTON PARISH...IBERVILLE PARISH...SOUTHERN TANGIPAHOA PARISH...NORTHERN TANGIPAHOA PARISH...PIKE COUNTY...WASHINGTON PARISH... AT 132 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 21 MILES NORTHWEST OF GREENSBURG TO 17 MILES SOUTHWEST OF OAK HILLS PLACE...MOVING NORTHEAST AT 40 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR... DARLINGTON AND CARVILLE BY 145 PM... DENHAM SPRINGS BY 150 PM... EASLEYVILLE BY 155 PM... WALKER...PRAIRIEVILLE AND GREENSBURG BY 200 PM... GILLSBERG BY 205 PM... MONTPELIER AND LIVINGSTON BY 215 PM... THE PRIMARY THREAT FROM THESE STORMS IS WIND GUSTS 35 TO 45 MPH... WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. 24/RR
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 13, 4:23 AM CST | Flash Flood Watch | LIX | Assumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Helena and 6 more | 26 hr |
| Jan 13, 2:21 PM CST | Tornado Warning | LIX | Tangipahoa | 24 min |
| Jan 13, 2:32 PM CST | Tornado Warning | LIX | Tangipahoa | 16 min |
| Jan 13, 2:55 PM CST | Special Marine Warning | LIX | 2 hr | |
| Jan 13, 2:42 PM CST | Tornado Warning | LIX | Pike, Walthall | 18 min |
| Jan 13, 2:57 PM CST | Tornado Warning | LIX | Walthall | 18 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2013Severe Thunderstorm Warnings in Mississippi, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.